Skip to Main content Skip to Navigation
Journal articles

Robustness of Phylogenetic Inference Based on Minimum Evolution

Fabio Pardi 1, * Sylvain Guillemot 1 Olivier Gascuel 1
* Corresponding author
1 MAB - Méthodes et Algorithmes pour la Bioinformatique
LIRMM - Laboratoire d'Informatique de Robotique et de Microélectronique de Montpellier
Abstract : Minimum evolution is the guiding principle of an important class of distance-based phylogeny reconstruction methods, including neighbor-joining (NJ), which is the most cited tree inference algorithm to date. The minimum evolution principle involves searching for the tree with minimum length, where the length is estimated using various least-squares criteria. Since evolutionary distances cannot be known precisely but only estimated, it is important to investigate the robustness of phylogenetic reconstruction to imprecise estimates for these distances. The safety radius is a measure of this robustness: it consists of the maximum relative deviation that the input distances can have from the correct distances, without compromising the reconstruction of the correct tree structure. Answering some open questions, we here derive the safety radius of two popular minimum evolution criteria: balanced minimum evolution (BME) and minimum evolution based on ordinary least squares (OLS + ME). Whereas BME has a radius of 1/2, which is the best achievable, OLS+ME has a radius tending to 0 as the number of taxa increases. This difference may explain the gap in reconstruction accuracy observed in practice between OLS + ME and BME (which forms the basis of popular programs such as NJ and FastME).
Complete list of metadata

Cited literature [28 references]  Display  Hide  Download
Contributor : Isabelle Gouat <>
Submitted on : Wednesday, September 5, 2012 - 11:56:58 AM
Last modification on : Friday, January 8, 2021 - 3:06:02 PM
Long-term archiving on: : Thursday, December 6, 2012 - 3:55:48 PM


Files produced by the author(s)




Fabio Pardi, Sylvain Guillemot, Olivier Gascuel. Robustness of Phylogenetic Inference Based on Minimum Evolution. Bulletin of Mathematical Biology, Springer Verlag, 2010, 72 (7), pp.1820-1839. ⟨10.1007/s11538-010-9510-y⟩. ⟨lirmm-00511779v2⟩



Record views


Files downloads